Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Goodland, KS

August 13, 2002Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2002, 12:27 AM MDT for Greeley County, Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 12:27 AM MDT (06:27 UTC)
Expired
Aug 13, 2002, 1:30 AM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KGLD 130627
SVRGLD
KSC071-203-130730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
127 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 230 AM CDT (130 AM MDT)

* AT 127 AM CDT (1227 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER     
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL GREELEY   
  COUNTY...OR ABOUT 10 MILES NORTH OF TRIBUNE...MOVING EAST AT 35    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED. 

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3871 10182 3852 10181 3850 10113 3871 10113

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:05 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 8:05 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT MON AUG 12 2002

LATEST ANALYSIS HAS A WEAK 700 TROUGH MOVING ACROSS THE FORECAST
AREA...EXITING THE EASTERN ZONES BY EARLY MORNING. THIS IS DEPICTED
WELL IN THE IR SATELLITE IMAGERY. AT 500 MB LATEST LIGHTNING/RUC
500 HEIGHTS/VORT SHOW STRONG VORT MAX MOVING SOUTHEAST INTO EAST
CENTRAL COLORADO BY MORNING. AT THE SURFACE...HIGH PRESSURE WILL
CONTINUE TO BUILD INTO THE AREA...PUSHING THE COLD FRONT AND 850-
700 THTE-E AXIS OUT OF THE AREA.

00Z RUC SUGGESTS THAT AS THE 500 WAVE APPROACHES THE AREA...
PRIMARILY TOWARD MORNING...THAT PRECIP WILL BE GENERATED IN AREA OF
INCREASING 700-500 LIFT. NOT REAL CONFIDENT IN ANY MODELS QPF
OUTPUT AS THE PAST COUPLE OF DAYS HAVE TRICKED US ALL. FOR NOW...
WILL GO WITH A 30 POP ACROSS THE BOARD. THIS IS LOWER THAN ONGOING
FORECAST BUT WITH SUCH INCONSISTENCY CANT TOTALLY RULE IT OUT.

REMAINDER OF FORECAST LOOKS FINE AT THIS POINT.

.GLD...NONE.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:50 PM MDTSevere Thunderstorm WarningGLDGove25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.